Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Two $ R$-closed spaces revisited


Author: Stephen H. Hechler
Journal: Proc. Amer. Math. Soc. 56 (1976), 303-309
MSC: Primary 54D25; Secondary 54A25
DOI: https://doi.org/10.1090/S0002-9939-1976-0405354-4
MathSciNet review: 0405354
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, R. M. Stephenson has used the Continuum Hypothesis to construct two $ R$-closed, separable regular, first countable, noncompact Hausdorff spaces. We show that the assumption of the Continuum Hypothesis can be removed by replacing a lemma used in the original construction to deal with arbitrary almost-disjoint families by the construction of a particular almost-disjoint family. We also show that while these spaces always have cardinality $ {\mathbf{c}}$, it is at least consistent with the negation of the Continuum Hypothesis that there exist spaces with the same properties, but which have cardinality $ {\aleph _1}$. We conclude with some consistency results concerning relationships between open filter bases and generalizations of the notions of feeble compactness and Lindelöfness.


References [Enhancements On Off] (What's this?)

  • [1] J. E. Baumgartner, Almost-disjoint sets, the dense-set problem, and the partition calculus (preprint). MR 0401472 (53:5299)
  • [2] F. Bernstein, Zur Theorie der trigonometrischen Reihen, Leipziger Berichte 60 (1908), 329.
  • [3] S. H. Hechler, Short complete nested sequences in $ \beta N - N$ and small maximal almost-disjoint families, General Topology and Appl. 2 (1972), 139-149. MR 46 #7028. MR 0307913 (46:7028)
  • [4] -, On some weakly compact spaces and their products, General Topology and Appl. 5 (1975), 83-93. MR 0370500 (51:6727)
  • [5] D. A. Martin and R. M. Solovay, Internal Cohen extensions, Ann. Math. Logic 2 (1970), 143-178. MR 42 #5787. MR 0270904 (42:5787)
  • [6] F. Rothberger, On some problems of Hausdorff and of Sierpiński, Fund. Math. 35 (1948), 29-46. MR 10, 689. MR 0029958 (10:689a)
  • [7] R. M. Solovay and S. Tennenbaum, Iterated Cohen extensions and Souslin's problem, Ann. of Math. (2) 94 (1971), 201-245. MR 45 #3212. MR 0294139 (45:3212)
  • [8] R. M. Stephenson, Two $ R$-closed spaces, Canad. J. Math. 24 (1972), 286-292. MR 45 #7665. MR 0298613 (45:7665)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54D25, 54A25

Retrieve articles in all journals with MSC: 54D25, 54A25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0405354-4
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society